Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 29, 2013, 12:56 AM MDT for Blaine County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2013, 12:56 AM MDT (06:56 UTC)
- Expired
- Jul 29, 2013, 1:45 AM MDT
- In force
- 49 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 145 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS55 KTFX 290656
SVRTFX
MTC005-290745-
/O.NEW.KTFX.SV.W.0079.130729T0656Z-130729T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1256 AM MDT MON JUL 29 2013
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 145 AM MDT
* AT 1248 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTH OF CHINOOK...MOVING EAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE FORT BELKNAP AND HARLEM.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4843 10840 4833 10840 4833 10841 4827 10914
4847 10921 4865 10838 4850 10833 4843 10834
TIME...MOT...LOC 0656Z 260DEG 29KT 4840 10905
$$
WARANAUSKAS1 follow-up statement
051
WWUS55 KTFX 290723
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
123 AM MDT MON JUL 29 2013
MTC005-290745-
/O.CON.KTFX.SV.W.0079.000000T0000Z-130729T0745Z/
BLAINE MT-
123 AM MDT MON JUL 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM MDT
FOR CENTRAL BLAINE COUNTY...
AT 118 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF FORT BELKNAP...OR 23 MILES SOUTHEAST OF
CHINOOK...MOVING EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BLAINE COUNTY AT 140 AM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4843 10840 4833 10840 4833 10841 4827 10914
4847 10921 4865 10838 4850 10833 4843 10834
TIME...MOT...LOC 0723Z 267DEG 39KT 4838 10875
$$
WARANAUSKASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:50 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 28, 10:50 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MDT Sun Jul 28 2013 UPDATED AVIATION SECTION .DISCUSSION... An update for minor changes to the forecast. After a fairly active evening with strong to severe thunderstorms over north central and central Montana, the storms have quieted down. A storm with heavy rain persists over the hi- line near Cut Bank, otherwise lighter showers and some thunderstorms exist over central and southwest Montana. A surge of moisture is expected to drop south from Alberta overnight. Along with a weak upper level disturbance, additional precipitation is expected - mainly over the hi-line. The HRRR and RUC do indicate nocturnal precipitation/thunderstorms. As a result, have bumped the pops over north central Montana overnight. Other than this, the wind forecast was tweaked in the period before midnight. Otherwise, no changes to the forecast. db && .AVIATION... UPDATED 0450Z. The airmass remains somewhat unstable and showers and thunderstorms continue to develop. Convective activity should continue overnight as a weak cold front pushes south out of Canada and will bring an influx of moisture with it. Areas of low clouds and rain may develop behind the front, mainly across the Hi-Line. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms. Increasing MVFR conditions are possible after 08z associated with rain showers. && .PREV DISCUSSION... /ISSUED 550 PM MDT Sun Jul 28 2013/ Tonight through Tuesday...Not much change in the weather can be expected in the short term period. An upper level low over Central Alberta/Saskatchewan will remain quasi-stationary through Monday night before an upper ridge builds over the Pacific Northwest and Northern Rockies causing the low to accelerate east. Montana will remain under a generally moist and somewhat unstable southwest to westerly flow aloft through the short term for scattered showers and thunderstorms each day. At this time there is nothing to indicate that storms will become severe but they will become increasingly moist as precipitable water levels increase across the region and could bring locally heavy rain and possible flooding concerns. Temperatures will remain near seasonable levels each day. mpj Tuesday Night through Sunday...Medium range forecast models generally agree on the overall solution through most of the period, only slightly disagreeing for the upcoming weekend. A weak upper level ridge of high pressure will remain centered over western Montana Tuesday night. However, weak disturbances moving through the ridge will generally keep a slight chance of showers and thunderstorms over the area. An upper level low pressure area over the Pacific Northwest coast will then gradually move onshore and across the Pacific Northwest Wednesday through Friday, shifting the flow aloft to a more moist and unstable southwesterly one. Disturbances ejecting from the upper low will move through the flow and over the area, which the models reflect in higher precipitation amounts over the area. Have therefore increased the chances for precipitation during this period, especially so in the mountains and over the plains of north central/central Montana. This is due to the fact that the models tend to keep winds easterly over the plains as surface high pressure remains east of the area. These easterly winds will advect surface moisture into the plains areas and move the moisture up the slopes of the Rocky Mountain Front, making for efficient generation of precipitation. The unstable flow aloft will also keep at least a slight chance of thunderstorms around as well through the period, but the increased chance of wet thunderstorms will help limit new fire starts due to lightning strikes. Temperatures on Wednesday will warm to a few degrees below seasonal averages, but the disturbances and resulting precipitation will help keep high temperatures 5 to 10 degrees below average for this period. The high pressure ridge will then rebuild into the state from the south for the weekend, causing the upper low to retrograde back towards the Pacific Northwest coast. This will decrease the chance of precipitation and allow temperatures to warm back closer to normal by Sunday. The only discrepancy is that the ECMWF model is a bit faster than the GFS/GEM models in rebuilding this ridge, which would mean a bit quicker of a warm up. Will monitor this situation over the next few days and make adjustments accordingly. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 50 74 51 78 / 40 30 20 20 CTB 48 68 47 72 / 40 20 20 20 HLN 54 79 53 83 / 30 20 10 30 BZN 48 80 48 83 / 30 30 20 20 WEY 36 74 38 74 / 30 20 20 20 DLN 47 81 47 83 / 20 10 10 20 HVR 52 73 51 74 / 40 30 30 30 LWT 51 71 50 75 / 50 50 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Jul 28, 4:47 AM MDT, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 447 AM MDT SUN JUL 28 2013 MTZ008>015-044>055-291100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 447 AM MDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN SOUTHWEST MONTANA AND ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON AND SPREAD INTO CENTRAL MONTANA THIS EVENING. WIND GUSTS AROUND 40 TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SHIFT TO COOLER AND WETTER CONDITIONS IS EXPECTED FOR THE LATTER HALF OF THIS WEEK AS A PACIFIC WEATHER SYSTEM BRINGS IN WIDESPREAD MOISTURE...RESULTING IN SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS FROM WEDNESDAY EVENING THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 11:54 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 PM MDT SUN JUL 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND GST 1 S RUDYARD 48.55N 110.55W
07/28/2013 M50 MPH HILL MT MESONET
50 MPH THUNDERSTORM WIND GUST REPORTED AT AUTOMATED
SITE NEAR RUDYARD AT 1058 PM MDT.
&&
COULSTONLocal storm report, Jul 28, 11:56 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 PM MDT SUN JUL 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND GST 12 S RUDYARD 48.39N 110.54W
07/28/2013 M50 MPH HILL MT MESONET
50 MPH THUNDERSTORM WIND GUST REPORTED AT AUTOMATED
SITE ABOUT 12 MILES SOUTH OF RUDYARD AT 1111 PM MDT.
&&
COULSTONLocal storm report, Jul 28, 11:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 PM MDT SUN JUL 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
07/28/2013 M54 MPH HILL MT DEPT OF HIGHWAYS
54 MPH THUNDERSTORM WIND GUST REPORTED AT INVERNESS MT
DOT AUTOMATED SITE AT 1046 PM MDT.
&&
COULSTONSpecial weather statement, Jul 29, 12:14 AM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1214 AM MDT MON JUL 29 2013 MTZ011-013-047-290700- BLAINE MT-CHOUTEAU MT-HILL MT- 1214 AM MDT MON JUL 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...EXTREME NORTHEASTERN CHOUTEAU AND SOUTHERN BLAINE COUNTIES UNTIL 100 AM MDT... AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES EAST OF BOX ELDER...OR 18 MILES SOUTH OF HAVRE...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LLOYD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4845 10860 4801 10871 4816 10975 4857 10956 TIME...MOT...LOC 0614Z 277DEG 45KT 4827 10952 WARANAUSKAS
Special weather statement, Jul 29, 12:19 AM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1219 AM MDT MON JUL 29 2013 MTZ013-290700- CHOUTEAU MT- 1219 AM MDT MON JUL 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHOUTEAU COUNTY UNTIL 100 AM MDT... AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BIG SANDY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL CHOUTEAU COUNTY... RURAL EASTERN CHOUTEAU COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4809 10964 4782 11001 4805 11036 4821 11014 TIME...MOT...LOC 0619Z 309DEG 20KT 4805 11022 WARANAUSKAS
Special weather statement, Jul 29, 12:32 AM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1232 AM MDT MON JUL 29 2013 MTZ014-052-053-290715- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 1232 AM MDT MON JUL 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 115 AM MDT... AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOULDER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CLANCY... MONTANA CITY... WINSTON... THIS STORM WILL LIKELY REMAIN SOUTH AND EAST OF HELENA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4672 11164 4641 11132 4618 11198 4641 11218 TIME...MOT...LOC 0631Z 235DEG 21KT 4635 11195 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 28, 7:21 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 24 min |
| Jul 28, 7:45 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 45 min |
| Jul 28, 9:39 PM MDT | Special Weather Statement | TFX | Liberty | 51 min |
| Jul 28, 10:22 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| Jul 28, 10:37 PM MDT | Special Weather Statement | TFX | Liberty | 38 min |
| Jul 28, 11:17 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| Jul 28, 11:19 PM MDT | Special Weather Statement | TFX | Hill | 41 min |
| Jul 29, 12:14 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 29, 12:19 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 29, 12:32 AM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 29, 1:43 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 32 min |
| Jul 29, 1:49 AM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.